Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 82, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2001, 11:28 PM CDT for Adams County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 2001, 11:28 PM CDT (04:28 UTC)
- Expired
- Jun 18, 2001, 12:00 AM CDT
- In force
- 32 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Adams County, WI
The radar
The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 11:37 PM CDT | Hail 1.75 | Plainville, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 273 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 180429 SVRLSE WIC001-180500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1128 PM CDT SUN JUN 17 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN CENTRAL WISCONSIN * UNTIL MIDNIGHT CDT * AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 3 MILES WEST OF PLAINVILLE...OR ABOUT 7 MILES NORTHWEST OF WISCONSIN DELLS...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR BIG SPRINGS AT 1140 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ SHEA LAT...LON 4381 8987 4365 8979 4364 8960 4377 8960 %
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:07 PM CDT, 8 hours 21 minutes earlier.
Area forecast discussion, Jun 17, 3:07 PM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 307 PM CDT SUN JUN 17 2001 MAIN FORECAST PROBLEM IS CONVECTIVE CHANCE TONIGHT THROUGH MONDAY NIGHT WITH EVOLVING WARM SECTOR AND COLD FRONTAL PASSAGE. INSTABILITY CONTINUES TO BUILD ACROSS IOWA WITH SBCAPES APPROACHING 2500J/KG. RUC2 ALSO PLACES MOST OF IA UNDER A STRONG 100J/KG CIN CAP. CAP WEAKENS NORTHEAST BUT CAPES ARE 500 OR LESS OVER WI. SURFACE ANALYSIS SHOWS TWO BOUNDARIES. FIRST ALONG KMLI-KAEL-KFSD LINE WITH INSTABILITY SOUTH OF IT AND SOUTHERLY WIND. SECOND CAPPED AIR MASS OVER KS/NEB/WRN MO. BOTH ARE EVOLVING NORTHWARD. RADAR AND SATELLITE INDICATE ELEVATED SHOWERS OVER MN MOVING EAST. LIGHTNING STRIKES NEAR KOMA AND WRN IA WITH ELEVATED CONVECTION IN AREA OF LOW- MID LEVEL CONVERGENCE. SURFACE-BASED STORMS NOW ERUPTING NEAR KABR WITH SEWRD MOTION. I AM QUITE PLEASED WITH AVN/ETA SOLUTIONS TODAY...WHICH ARE QUITE SIMILAR AS THEY HAVE BEEN LAST FEW DAYS. HOWEVER...THE ETA TOTALLY MISSED THE SD CONVECTION THIS MORNING...OLDER RUNS HAD IT. MSAS SURFACE ANALYSIS CONTINUES TO SHOW 1MB/HR PRESSURE FALLS CENTERED ON KOMA. AS PRESSURE FALL IN PLAINS...SOUTHERLY FLOW AND LOW-LEVEL JET WILL ENHANCE OVERNIGHT AND FIRE INTO NORTHERN SURFACE BOUNDARY AND UPSLOPE OVER FRONT. 850 MB MOISTURE TRANSPORT IS CONVERGING RIGHT INTO SOUTHERN MN AT 00Z AND THIS THEN SHIFTS EASTWARD INTO FORECAST AREA. WITH 2500-300J/KG CAPES RUNNING OVER FRONTAL BOUNDARY ACROSS AREA...MCS WILL EVOLVE FROM A KFSD ORIGIN POINT. CORFIDI VECTORS SUGGEST SOUTHEAST MOTION BUT FACTORING IN EVOLVING LLJ TO NORTH...IT MAY BE MORE EAST. WITH PRECIPITABLE WATER NEAR 1.5 IN SOURCE AIR MASS...WILL ISSUE A FLASH FLOOD WATCH FOR SERN MN KRST-KAUM COUNTIES THAT HAVE HAD PROBLEMS LATELY. SOME SUPPORT IN ETA FOR A POSSIBLE SECOND CLUSTER FURTHER NORTH OF THIS WHICH IS NOW GROWING NEAR KABR. MUST ALSO WATCH SURFACE BOUNDARY FOR SURFACE BASED CONVECTION NERN IA/SWRN WI/SERN MN. 0-6KM BULK SHEAR IS 50KTS AND WEAKENS SLIGHTLY THROUGH THE NIGHT...THUS MAIN THREAT FOR SEVERE IS WEST OF MISS RIVER WITH MCS AS IT MOVES IN. APPEARS IT IS MAINLY HAIL/WIND BUT 0-3KM HELICITY IS AROUND 200 IN SOUTHERLY FLOW. WILL RAIN MOST AREAS TONIGHT WITH ALL THESE FACTORS. WARM FRONT SHOULD SURGE NORTHWARD MONDAY AFTER MORNING CONVECTION PULLS EAST AND AHEAD OF STRONG SHORTWAVE TROUGH AND COLD FRONT. ETA/AVN PULL IN A STRONG CAP AND WARM LOW-LEVEL TEMPERATURES TO 18C. WILL BRING AN AFTERNOON BREAK INTO MONDAY PERIOD WITH STRONG SWRLY FLOW...WARM SURFACE HIGHS VIA MIXING...AND LOWERING OF TSRA CHANCES FURTHER EAST OF COLD FRONT. COLD FRONT SHOULD LIE ALONG A KMSP-KSUX LINE AT 18Z. THEN...INSTABILITY SHOULD BE QUITE LARGE BY 00Z WHEN FRONT MOVES THROUGH. SPEED MAX ALOFT MOVES IN WITH 60+ KTS AT 500 MB. 0-6KM BULK SHEAR SUPPORT SUPERCELLS WITH CAPES OF 2500-3500J/KG IN PLACE OVER CWA. VGP/BRN SHEAR LOOK GOOD FOR ISOLATED TORNADOES...BUT CURVATURE IS NOT STRONG IN UNIDIRECTIONAL HODOGRAPH. SPC HAS A MOD RISK FOR THIS PERIOD AND MAIN THREAT IS VERY LARGE HAIL AND WIND. STORMS WILL BE SUPERCELL SPLITERS AND ISOLATED TORNADOES COULD FORM IF DEVIANT MOTION OCCURS OFF HODOGRAPH...ESPECIALLY IN LARGE CAPE ENVIRONMENT. CAP IS HUGE IN ETA AND IT DOESNT CONVECT THE AIR MASS DUE TO WEAK SURFACE CONVERGENCE AND FN VECTOR CONVERGENCE OVER THE FORECAST AREA. I AM IGNORING THIS FOR NOW BUT THESE FACTORS ALONG WITH LARGE SCALE UPPER JET TO THE NORTH COULD POSSIBLY LIMIT OUTCOME MONDAY EVENING. THIS WEATHER SCENARIO TRANSLATES SOUTHEAST ACROSS FORECAST AREA OVERNIGHT INTO TUESDAY MORNING. TUESDAY IS A MUCH DIFFERENT AIR MASS OVER THE REGION WITH THE SOUTHERN PORTIONS STILL NEAR FRONT FOR A CHANCE OF RAIN. IT WILL BE A COLD AIR/DRY ADVECTION DAY. COLD POOL AND UPPER LOW MOVES ACROSS WI FORECAST AREA ON WEDNESDAY FOR INSTABILITY SHOWERS. EXTENDED...MODELS AGREE ON DRY PERIOD WITH GRADUAL WARMING. COORDINATED WITH MKX/GRB/MPX/DMX. .LSE...FLASH FLOOD WATCH SERN MN TONIGHT...MNZ079-086-087-094-095. DB
In the hours before
Local storm report, Jun 17, 10:30 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM MERRILAN WI 1.75 INCH HAIL
06/17/01 JACKSON REPORTED BY SHERIFF
0910 PM 2 N BLACK RIVER FALLS WI 1.75 INCH HAIL
06/17/01 JACKSON REPORTED BY SHERIFF
0936 PM 2 S MONDOVI WI WIND DAMAGE
06/17/01 BUFFALO TREES DOWN ON HWY 37
GLLocal storm report, Jun 17, 10:43 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1043 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0915 PM LAKE CITY WI 60 MPH TSTM GUST
06/17/01 WABASHA REPORTED BY LOCAL SPOTTER
0919 PM LAKE CITY MN 0.75 INCH HAIL
06/17/01 WABASHA REPORTED BY LOCAL SPOTTER
0924 PM LAKE CITY MN WIND DAMAGE
06/17/01 WABASHA REPORTED BY LOCAL SPOTTER
0955 PM 12 NW WINONA MN 0.75 INCH HAIL
06/17/01 WINONA REPORTED BY LOCAL SPOTTER
1011 PM 2 N SPARTA WI 70 MPH TSTM GUST
06/17/01 MONROE REPORTED BY DISPATCH
1013 PM 2 N SPARTA WI 0.88 INCH HAIL
06/17/01 MONROE REPORTED BY DISPATCH
1016 PM FOUNTAIN CITY WI 1.50 INCH HAIL
06/17/01 BUFFALO REPORTED BY DISPATCH
1018 PM 1 W WINONA MN 0.88 INCH HAIL
06/17/01 WINONA REPORTED BY DISPATCH
1037 PM TOMAH WI 1.75 INCH HAIL
06/17/01 MONROE REPORTED BY DISPATCH
;
KRCLocal storm report, Jun 17, 10:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1048 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1045 PM HOLMEN WI 1.25 INCH HAIL
06/17/01 LA CROSSE REPORTED BY DISPATCH
KRCLocal storm report, Jun 17, 10:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1055 PM HOLMEN WI 1.75 INCH HAIL
06/17/01 LA CROSSE REPORTED BY DISPATCH
1057 PM ONALASKA WI 0.75 INCH HAIL
06/17/01 LA CROSSE REPORTED BY DISPATCH
KRCLocal storm report, Jun 17, 11:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1103 PM WEST SALEM WI 0.75 INCH HAIL
06/17/01 LA CROSSE REPORTED BY DISPATCH
1104 PM WEST SALEM WI 1.00 {INCH HAIL
06/17/01 LA CROSSE REPORTED BY DISPATCH
KRCThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:02 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 58 min |
| Jun 17, 8:37 PM CDT | Tornado Warning | ARX | Buffalo | 53 min |
| Jun 17, 8:56 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 49 min |
| Jun 17, 9:08 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 67 min |
| Jun 17, 9:15 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
| Jun 17, 9:30 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 60 min |
| Jun 17, 9:36 PM CDT | Flash Flood Warning | ARX | Buffalo | 3 hr |
| Jun 17, 9:55 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 65 min |
| Jun 17, 10:07 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 53 min |
| Jun 17, 10:32 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 58 min |
| Jun 17, 10:47 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 58 min |
| Jun 17, 11:14 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 61 min |
| Jun 17, 11:31 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 59 min |
| Jun 18, 1:19 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 56 min |
| Jun 18, 1:35 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 55 min |
| Jun 18, 4:35 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 55 min |
| Jun 18, 6:03 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 57 min |
| Jun 18, 6:06 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 54 min |
| Jun 18, 6:50 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 20 min |
| Jun 18, 7:15 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 60 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.